Virginia, 2005Damaging Wind in Virginia, April 2, 2005
April 2, 2005 · NWS AKQ · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 1, 10:50 PM EST, 13 hours 10 minutes earlier.
Area forecast discussion, Apr 1, 10:50 PM EST, 13 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1050 PM EST FRI APR 1 2005
.UPDATE...LATEST SFC ANALYSIS SHOWS LOW PRES CNTRD IN ERN KY/EXTREME
SW VA. REGION WILL BE IN AREA OF STRG UPR/MID LVL DIVERGENCE AFTER
06Z...UNTIL AROUND NOON IN PIEDMNT...LATE AFTN FARTHER EAST.
EXTENDED THE FLOOD WTCH UNTIL 2 PM W/ SLOWER TIMING OF PRECIP...AND
THIS CORRESPONDS MORE TO TIMING OF BEST FORCING. IN THE NEAR
TERM...TEMPS HAVE RISEN INTO UPR 50S AT ECG PAST HR...SO WARM FRNT
IS APPRCHG...EXPECTED TO BE NEAR NC/VA BORDER BETWN 06 AND 09Z.
AREAS OF FOG CONTINUE ON ERN SHORE W/ VSBY LESS THAN 1 MILE. BEST
CHC FOR SVR THREAT SAT WILL BE ARND SUNRISE INTO ERLY/MID AFTN...BUT
W/ UPR LOW AND STRG COOLING ALOFT...SOME ISOLD STRG STMS W/ WIND OR
HAIL WILL STILL BE POSBL INTO EVENG.
.HYDRO...HOISTED FLOOD WRNG AT SEBRELL...EXPECTED TO GO ABV FLOOD BY
SAT AFTN/EVENG...HELD OFF ON RIC WESTHAM AS NOT EXPECTED THERE UNTIL
SUN MRNG. SEE FLWAKQ FOR DETAILS
PREV AFD BLO
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
ISSUING FLOOD WATCH FOR AREAS ALONG AND W OF I-95 (N)/I-85 (S) FOR
TONIGHT THROUGH MIDDAY TOMORROW...MAINLY FOR THREAT OF SMALL STREAM
AND URBAN FLOODING. REFER TO FLAAKQ FOR DETAILS.
FAVORED GFS LOW TRACK AGAIN...SEEMS MORE REALISTIC (VS. NAM) GIVEN
TRACK OF CUTOFF.
PRECIP A BIT SLOWER TO MOVE IN THAN EXPECTED...SO ONLY LIKELY POPS
ACRS SW BORDER AREAS TO GET STARTED...HWVR ALL AREAS TO CATEGORICAL
BY MIDNIGHT. WARM FRONT SHLD NOT BE MUCH N OF NC/VA BORDER BEFORE
6Z...SO KEPT THUNDER ONLY IN NC ZONES LATE THIS EVENING...THEN
THUNDER FOR ALL BUT ERN SHR AFTER MIDNIGHT TONIGHT...THEN THRUOUT
TOMORROW MORNING.
SEVERE POTENTIAL EVIDENT IN EITHER MODEL...W/ NEG SHOALWALTER
INDICIES SUGGEST CHC ELEVEATED CONVECTION OVERNIGHT...THEN SFC BASED
CONVECTION DURING THE DAY TOMORROW. MAIN THREAT FOR SVR WX IS 12-18Z
TOMORROW (18-0Z ERN SHR) AS WILL BE IN BETWEEN SPLIT 110 KT 300H JET
AT 18Z...CPLD WITH 100KT 500H (WOW)...AND DEEP THETA-E RIDGE.
GIVEN STRONG SPEED SHEAR...ISOLATED TORNADOES POSS...IN ADDITION TO
GUSTY WINDS.
POPS SAT NIGHT ASSOC W/ UPR LOW. CLDS GRAD CLEAR OUT SUN AS UPR LOW
SLOWLY LIFTS OUT. W/ CLEARING AND DMNSHNG WINDS SUN NIGHT...CLD SEE
LOWS (ESP W OF I 95) INTO 30S. W/ LWR 40S ELSEWHERE.
TEMPS REMAINDER OF SHORT TERM WERE BLEND MET AND MAV MOS (FWC MOS
HAS BEEN CONSISTENTLY LOW).
&&
.LONG TERM (MONDAY THROUGH FRIDAY)...
HIGH PRES SLIDES OFFSHORE MON...ALLOWING FOR TEMPS TO WARM TO NEAR
SEASONABLE LEVELS...AND THEN IS OFFSHORE FOR TUE/WED...W/ RETURN
FLOW PUTTING MOST AREAS INTO L-M 70S. FOR THU/FRI FOLLOWED ECMWF (W/
SFC LOW TRACK ADJUSTED SLIGHTLY SWD MORE CONSISTENT W/ ITS UPR LOW)
VICE SPLIT NRN/SRN STREAM SOLN OF GFS.
&&
.AVIATION...
LOW STRATUS AND FOG HAS BEEN OCCURRING ALL DAY AT ORF...AND WITH
ONSHORE FLOW...AND SETTING SUN...SEE NO REASON FOR SIGNIFICANT
IMPROVEMENT OVER NEXT SEVERAL HOURS...UNTIL WARM FRONT LIFTS N OF
THE SITE. EXPECT LOW STRATUS/IFR CONDITIONS TO EXPAND IN COVERAGE
FROM S TO N THIS EVENING...AS WARM FRONT TAKES SHAPE TO OUR S...SO
WILL HAVE DETERIORATING VSBYS AND CIGS AND OTHER SITES AS WELL.
&&
.MARINE...
EXPECT WINDS AND SEAS TO BUILD QUICKLY TONIGHT...AS LOW PRES MOVES
NE UP THE APPALACHIAN CHAIN. LOW LEVEL JET...WITH 850 MB WINDS
GREATER THAN 50 KT...TO OVERSPREAD THE WATERS BY 12Z SAT. STABLE
MARINE LAYER SHOULD KEEP 10 M WINDS WELL BELOW THAT...BUT THINK
TIGHTENING PRES GRADIENT WARRANTS EITHER STRONG SCA...WITH WINDS AT
30 KT...OR MINIMAL GALE WARNING FOR LATE TONIGHT AND SAT. GIVEN GALE
WARNINGS ISSUED BY SURROUNDING OFFICES...HAVE GONE WITH THE MINIMAL
GALE OPTION. FOR SEAS...WENT A FEW FEET BELOW WAVEWATCH
GUIDANCE...BUT THAT STILL GIVES 9 TO 10 FT SEAS TOMORROW
ACCOMPANYING THE NEAR GALE FORCE WINDS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...FLOOD WATCH FOR VAZ048-049-060>071-079-080 FROM 6 PM TONIGHT
TO 12 PM SATURDAY.
MARINE...GALE WARNING MD/VA/NC ATLC CSTL WTRS N CURRITUCK BEACH LGT.
SCA CHES BAY AND CURRITUCK SND.
&&
SHORT TERM UPDATE...BROWNHazardous weather outlook, Apr 2, 5:30 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EST SAT APR 02 2005
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EST SAT APR 02 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY...
FLLOD WATCH REMAINS IN EFFECT UNTIL 200 PM EST FOR AREAS OF CENTRAL
VIRGINIA...NEAR AND WEST OF I 95. THERE IS A SLIGHT RISK OF SEVERE
WEATHER TODAY ACROSS THE ENTIRE REGION. THE MAIN THREAT WILL BE
STRONG...DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
FORECASTER ID
25
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Apr 2, 8:30 AM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
830 AM EST SAT APR 2 2005
VAZ048-049-060>063-065>070-021500-
AMELIA VA-CHESTERFIELD VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND
VA-HANOVER VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY
VA-POWHATAN VA-PRINCE EDWARD VA-
830 AM EST SAT APR 2 2005
...A LINE OF DEVELOPING THUNDERSTORMS WAS MOVING INTO THE EASTERN
PIEDMONT REGION...
AT 828 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS EXTENDING FROM 11 MILES SOUTH OF
CHARLOTTESVILLE TO 9 MILES SOUTH OF REDOAK. THE LINE OF STORMS WAS
MOVING TO THE NORTHEAST AT 40 MPH...HOWEVER INDIVIDUAL CELLS WERE
MOVING AROUND 60 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
FORK UNION AROUND 845 AM EST...
PALMYRA AROUND 850 AM EST...
CARTERSVILLE AROUND 900 AM EST...
WIND GUSTS TO 50 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE
EXPECTED UNDER THE STRONGEST STORMS. BRIEF HEAVY RAINS CAN BE
EXPECTED AS WELL...WITH UPWARDS OF 1 TO 2 INCHES POSSIBLE.
HURLEY
Special weather statement, Apr 2, 9:32 AM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
932 AM EST SAT APR 2 2005
VAZ062>064-067>071-079-080-021545-
AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHESTERFIELD VA-DINWIDDIE
VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-NOTTOWAY VA-POWHATAN VA-
932 AM EST SAT APR 2 2005
...THUNDERSTORMS WERE DEVELOPING ACROSS PORTIONS OF CENTRAL
VIRGINIA...
AT 930 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS EXTENDING FROM NEAR
GOOCHLAND TO AROUND 6 MILES NORTH OF BRODNAX. THE LINE OF SHOWERS
AND STORMS WAS MOVING NORTHEAST AT 30 MPH...HOWEVER INDIVIDUAL CELLS
WERE MOVING NORTH-NORTHEAST AROUND 55 MPH. THE SHOWERS AND
THUNDERSTORMS WILL BE NEAR...
VONTAY AROUND 940 AM EST...
SKINQUARTER AROUND 945 AM EST...
MONTPELIER AROUND 950 AM EST...
GOODALL AROUND 955 AM EST...
COATESVILLE AROUND 1000 AM EST...
HEWLETT AROUND 1005 AM EST...
WIND GUSTS TO 50 MPH ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING
CAN BE EXPECTED IN THUNDERSTORMS. IN ADDITION...THE STRONGEST STORMS
WILL PRODUCE RAINFALL AMOUNTS OF A HALF INCH TO AN INCH IN A SHORT
PERIOD OF TIME...GENERALLY WITHIN ONE HOUR...WHICH WILL CAUSE SOME
PONDING ON ROADWAYS.
HURLEY
Special weather statement, Apr 2, 10:04 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1004 AM EST SAT APR 2 2005
VAZ063-064-072>076-021600-
CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM
VA-RICHMOND VA-WESTMORELAND VA-
1004 AM EST SAT APR 2 2005
...THUNDERSTORMS WITH STRONG WINDS MOVING INTO WESTERN HANOVER AND
CAROLINE COUNTIES...
AT 1004 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORM FROM 10 MILES WEST OF MILFORD TO
NEAR ASHLAND...MOVING NORTHEAST AT 50 MPH. THE SHOWERS AND STORMS
WILL BE NEAR...
MILFORD AROUND 1010 AM EST...
BOWLING GREEN AROUND 1015 AM EST...
CHAMPLAIN AROUND 1035 AM EST...
TAPPAHANNOCK AROUND 1040 AM EST...
MONTROSS AROUND 1045 AM EST...
WARSAW AROUND 1050 AM EST...
WIND GUSTS BETWEEN 50 AND 55 MPH WILL BE POSSIBLE IN THESE STORMS.
OCCASIONAL CLOUD TO GROUND LIGHTNING WILL OCCUR...ALONG WITH BRIEF
HEAVY RAIN WHICH WILL PRODUCE UPWARDS OF A HALF INCH TO AN INCH IN
AN HOUR OR LESS.
HURLEY
Thunderstorm Wind, Middlesex
- When
- April 2, 12:00 PM EST
- Where
- Middlesex County, Water View
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.717, -76.617
Siding on house damaged. Garage door blown out while porch screens blown in. Several trees in yard 6 to 8 inches in diameter broken off above ground. Some power outages.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New York, April 2 to 3, 20052 deaths · $1.0 million · 1 event
- Flood in Pennsylvania, April 2 to 5, 2005$40 million · 1 event
- Flood in Pennsylvania, April 2 to 5, 2005$40 million · 1 event
- Flood in New Jersey, April 2 to 5, 2005$30 million · 1 event
- Flooding and Heavy Rain in New York, April 2 to 3, 2005$17 million · 12 events
- Strong Wind in South Carolina, April 2, 20051 death · 1 event
- Damaging Wind in North Carolina, April 2, 20051 death · $5,000 · 50 kt wind · 1 event
- Flooding in New Jersey, April 2 to 4, 2005$12 million · 6 events
- Flash Flood in New York, April 2 to 3, 2005$10 million · 1 event
- Winter Storm in Ohio, April 2 to 3, 2005$3.6 million · 9 events
- Flood in New Jersey, April 2 to 5, 2005$5.0 million · 1 event
- Flood in New York, April 2 to 3, 2005$5.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445912.